Alert archive / North Carolina / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 8, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Apr 1, 2001, 1:58 PM EDT for Bladen County, Brunswick County, Columbus County, North Carolina; Horry County, South Carolina. It was in force for 77 min. 9 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 1, 2001, 1:58 PM EDT (17:58 UTC)
- Expired
- Apr 1, 2001, 3:15 PM EDT
- In force
- 77 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
Counties Bladen County, NC, Brunswick County, NC, Columbus County, NC, Horry County, SC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 1, 2:05 PM EDT | Thunderstorm Wind 60 E | Bladenboro, NC | Spotter reported trees and power lines down. |
| Apr 1, 2:15 PM EDT | Hail 0.75 | Holden Beach, NC | Ham radio operator reported dime size hail. |
| Apr 1, 2:15 PM EDT | Thunderstorm Wind 70 E | Dublin, NC | Straight line winds caused the destruction of five tobacco barns and two greenhouses. Five homes also sustained roof damage. A NWS survey estimated the winds at 80 mph. |
| Apr 1, 2:20 PM EDT | Hail 0.75 | Elizabethtown, NC | Dime size hail reported. |
| Apr 1, 2:30 PM EDT | Thunderstorm Wind 60 E | Elizabethtown, NC | Bladen 911 reported power lines down. |
| Apr 1, 2:30 PM EDT | Hail 0.75 | Bolivia, NC | Dime size hail reported at Boiling Springs Lakes. |
| Apr 1, 2:45 PM EDT | Hail 0.75 | Nakina, NC | Spotter reported dime size hail. |
| Apr 1, 2:45 PM EDT | Thunderstorm Wind 60 E | Bladenboro, NC | 911 reported power lines down. |
| Apr 1, 2:54 PM EDT | Thunderstorm Wind 52 E | Loris, SC | Trained spotter estimated 60 mph winds. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 1, 11:15 AM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 6.0 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 609 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KILM 011759 SVRILM NCC017-019-047-SCC051-011915- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 158 PM EDT SUN APR 1 2001 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HORRY COUNTY IN NORTHEAST SOUTH CAROLINA BRUNSWICK COUNTY IN SOUTHEAST NORTH CAROLINA COLUMBUS COUNTY IN SOUTHEAST NORTH CAROLINA BLADEN COUNTY IN SOUTHEAST NORTH CAROLINA * UNTIL 315 PM EDT * AT 157 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS FROM 5 MILES SOUTHWEST OF CLARKTON TO BAYBORO...MOVING EAST AT 30 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... NIXONVILLE AT 205 PM EDT COUNCIL AT 210 PM EDT BOLTON AT 215 PM EDT CALABASH AT 220 PM EDT THESE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL. .END $$ DIGIORGI LAT...LON 3469 7872 3410 7922 3372 7886 3417 7807
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 11:18 AM EDT, 2 hours 40 minutes earlier.
Area forecast discussion, Apr 1, 11:18 AM EDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON, NC 1018 AM EST SUN APR 1 2001 14Z SFC ANALYSIS SHOWS COLD FRONT ENTERING THE NC/SC FOOTHILLS WITH AN ASSOC NARROW LINE OF CONVECTION. ALSO INTERESTING TO NOTE THE BACKDOOR FEATURE WHICH DROPPED DOWN THE NC COAST OVERNIGHT AND HAS HUNG UP ACROSS SOUTHERN NEW HANOVER COUNTY WEST TO DILLON COUNTY SC. NEW HANOVER COUNTY MESONET HAS TEMPS IN THE LWR-MID 50S N OF THE FRONT...WITH 59 AT SOUTHPORT (EXTRM S PART OF COUNTY.) VSBY SAT SHOWS FRONT BEGINNING TO WASH OUT AND RETREAT N...SO SKY CVR/TEMPS SHOULD WORK OUT FINE IN THE ZFP. NOT PLANNING AN UPDATE ATTM. 40/50 POPS N AND 30 POPS S STILL LOOK GOOD. 06Z MESOETA SHOWS BEST SFC CONV AND 700 MB UVV STILL REMAIN N OF MY AREA TDY...AS SYSTEM QUICKLY SHIFTS E. TAIL END OF SQUALL LINE FORMING IN THE FOOTHILLS WL PROBABLY CLIP MY NORTHERN COUNTIES... ALONG AND N OF A LINE FROM DILLON TO NEW HANOVER. WL RE-EVALUATE WHEN 12Z MODEL DATA BECOMES AVAILABLE. CWF: CURRENT CWF LOOKS FINE. W WINDS THIS MORN SHOULD BECM SW JUST BEFORE FROPA BEFORE GOING BACK TO W. FCSTID = 9 ILM 68 41 63 43 / 50 20 0 10 LBT 66 40 61 42 / 50 10 0 10 FLO 68 40 64 45 / 30 10 0 10 MYR 69 41 63 44 / 30 10 0 10 .ILM... NC...SMALL CRAFT ADVISORY SURF CITY TO LITTLE RIVER INLET. SC...SMALL CRAFT ADVISORY LITTLE RIVER INLET TO S SANTEE RIVER. TRA
In the hours before
Local storm report, Apr 1, 1:40 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
140 PM EDT SUN APR 1 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0115 PM BENNETTSVILLE SC WIND DAMAGE
04/01/01 MARLBORO TREE LIMBS BLOWN ONTO
POWER LINES ON HICKORY
GROVE ROAD. REPORTED BY
SPOTTERS
0123 PM BENNETTSVILLE SC WIND DAMAGE
04/01/01 MARLBORO 50 MPH WIND GUSTS
DESTROYED A METAL CARPORT
w ROOF. REPORTED BY SPOTTERS
TRALocal storm report, Apr 1, 1:54 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
154 PM EDT SUN APR 1 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0151 PM HAMPSTEAD NC .75 INCH HAIL
04/01/01 PENDER REPORTED BY
SPOTTERS
DLThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 1, 12:47 PM EDT | Severe Thunderstorm Warning | ILM | Brunswick, Columbus | 73 min |
| Apr 1, 1:15 PM EDT | Severe Thunderstorm Warning | ILM | Robeson | 75 min |
| Apr 1, 1:17 PM EDT | Severe Thunderstorm Warning | ILM | New Hanover, Pender | 58 min |
| Apr 1, 1:17 PM EDT | Severe Thunderstorm Warning | ILM | Bladen | 58 min |
| Apr 1, 2:10 PM EDT | Severe Thunderstorm Warning | ILM | New Hanover, Pender | 95 min |
| Apr 1, 2:26 PM EDT | Severe Thunderstorm Warning | ILM | Robeson | 34 min |
| Apr 1, 3:10 PM EDT | Severe Thunderstorm Warning | ILM | Brunswick | 50 min |
| Apr 1, 3:44 PM EDT | Severe Thunderstorm Warning | ILM | Columbus, Robeson | 76 min |
| Apr 1, 4:48 PM EDT | Severe Thunderstorm Warning | ILM | Bladen | 42 min |
| Apr 1, 12:38 PM EDT | Severe Thunderstorm Warning | ILM | Darlington, Marlboro | 67 min |
| Apr 1, 1:15 PM EDT | Severe Thunderstorm Warning | ILM | Florence, Marion | 75 min |
| Apr 1, 2:32 PM EDT | Severe Thunderstorm Warning | ILM | Darlington | 28 min |
| Apr 1, 2:42 PM EDT | Severe Thunderstorm Warning | ILM | Dillon, Florence, Marlboro | 48 min |
| Apr 1, 2:42 PM EDT | Severe Thunderstorm Warning | ILM | Marion | 48 min |
| Apr 1, 3:44 PM EDT | Severe Thunderstorm Warning | ILM | Marlboro | 76 min |
| Apr 1, 3:44 PM EDT | Severe Thunderstorm Warning | ILM | Marion | 76 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2001Severe Thunderstorm Warnings in South Carolina, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.